A drug interaction is an interaction between a drug and another substance such that it affects the drug from performing as expected. Drug interactions can be beneficial, such as the synergistic effects of aminoglycosides on penicillin. It can also prove to be fatal, when one drug potentiates the side effects of another, or the combination induces a deadly condition which is otherwise absent when either is being used alone. Here are five deadly drug interactions that every pharmacist should know:
1. Colchicine and P-glycoprotein (P-gp) or strong CYP3A4 inhibitors
Colchicine is registered in Singapore for the treatment and prophylaxis of acute gout attacks. The absorption of colchicine from the gastrointestinal tract is limited by the multidrug resistance efflux transporter P-glycoprotein (P-gp). Colchicine is metabolised to its inactive metabolites by intestinal and hepatic cytochrome P450 CYP3A4. Colchicine is primarily cleared by hepatobiliary excretion through the stools, renal excretion only accounts for 10-20%. In 2009, the Health Sciences Authority in Singapore issued a newsletter to warn all healthcare professionals on the deadly combination of colchicine and P-glycoprotein (P-gp) or strong CYP3A4 inhibitors, citing reports of 117 deaths due to colchicine toxicity at standard therapeutic doses1, but with a concomitant CYP3A4 inhibitor, clarithromycin. As a result, the FDA concluded that there is a risk for severe drug interactions between colchicine and P-gp and strong CYP3A4 inhibitors, such as cyclosporine, macrolides, non-dihydropyridines calcium channel blockers (verapamil, diltiazem) and the azoles (ketoconazole, itraconazole) in patients with renal or hepatic impairment who are taking colchicine. If the combination is inevitable, a dose reduction or interruption of colchicine may be required.
2. Trimethoprim-sulfamethoxazole and potassium
Based on a population study from 1994 to 2012 on 1.6 million older patients (age > = 66years old) in Ontario, Canada, of more than 11,000 patients who died of sudden death while on spironolactone, more than 300 of them had had antibiotics exposure within 14 days. In this subgroup, use of trimethoprim-sulfamethoxazole was associated with more than twofold increase in risk of sudden death2. Similar events were noted for patients on trimethoprim-sulfamethoxazole and ACEIs or ARBs3. The elevated risk of trimethoprim-sulfamethoxazole was likely caused by its capacity for raising serum potassium, which became fatal on top of other medications known for causing hyperkalemia – ACEIs/ARBs, potassium-sparing diuretics and potassium supplements. When the combination of trimethoprim-sulfamethoxazole and ACEIs/ARBs/potassium-sparing diuretics are unavoidable, it is recommended to monitor serum potassium levels closely and efforts should be done to lower the doses and duration of use of either medication.
3. Anti-hypertensives and NSAIDs
Antihypertensives (ACEI/ARBs), diuretics and NSAIDs – also known as the triple whammy – is a common fatal drug combination, with a well-known link to acute renal failure and deaths. Yet, many of the death reports caused by triple whammy were unreported because patients who were on these anti-hypertensives were self-medicating on OTC NSAIDs. Risk factors for triple whammy include old age, pre-existing renal impairment and dehydration. In the presence of risk factors, pharmacists should avoid using NSAIDs altogether or use the shortest duration at the lowest possible effective dose4.
4. Methotrexate (MTX) and probenecid
Probenecid is indicated for the treatment of gout by increasing uric acid secretion in the urine. Probenecid also acts as an active tubular secretion inhibitor to prevent urinary excretion of other medications. In a good light, probenecid increases elimination half-life of medications, extending their duration of action, such as in the case of treatment of gonorrhea with a combination of probenecid and penicillin G5. However, the combination of probenecid and MTX can be fatal with MTX accumulation. Pharmacists should intervene to prevent the use of this deadly combination as chronic medications.
5. Bromocriptine and Pseudoephedrine
Bromocriptine is used to treat Parkinson’s disease. The combination can lead to severe peripheral vasoconstriction, ventricular tachycardia, seizures, and could even lead to death6. Patients with Parkinson’s taking bromocriptine should be warned about OTC decongestants such as pseudoephedrine. An alternative decongestant such as nasal oxymetazoline should be suggested with the shortest duration of use.